Hail, Seward
- When
- September 15, 6:05 PM CST
- Where
- Seward County, 11 mi S of Kismet
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -100.700
15 hail, 2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 15, 4:35 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 535 PM CDT FRI SEP 15 2006 .DISCUSSION... DAYS 1-2... POTENTIAL FOR SOME ISOLATED SEVERE THUNDERSTORMS IN OUR CWA THIS EVENING AS UPPER LEVEL COLD POOL OVER WESTERN COLORADO APPROACHES THE AREA. UPPER LEVEL SPEED MAX MOVING OUT SHOULD PROVIDE SOME ADDITIONAL LIFT. THE BEST CHANCE FOR STORMS IN THE AREA SHOULD MAINLY BE AFTER 00Z AS THESE INGREDIENTS MOVE OUT. ON SATURDAY, THE DRYLINE MOVES EAST OF THE CWA AS THE ATMOSPHERE MIXES OUT. THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE SOUTHEASTERN CWA NEAR THE DRYLINE LATE IN THE DAY. SATURDAY NIGHT, THE COLD FRONT MOVES SOUTH ACROSS THE AREA. COULD BE A PERIOD OF ADVISORY CRITERIA WINDS BEHIND THE FRONT. TEMPERATURES WILL BE MUCH COOLER ON SUNDAY. HIGH TEMPERATURES MAY ONLY TOP OUT IN THE MID 70S. DAYS 3-7... FORECAST CHALLENGES INCLUDE WHEN THE NEXT OPPORTUNITY FOR RAINFALL WILL EXIST ON MY CWA AND TEMPERATURES. CURRENT WEATHER-CLIMATE SITUATION HAS ENHANCED TROPICAL CONVECTIVE FORCING ACROSS THE EQUATORIAL INDIAN OCEAN WITH A WEAKER REGION JUST WEST OF THE DATE LINE. PER FULL DISK SATELLITE IMAGERY THE FORMER WAS CENTERED 10N/90E WITH THE LATTER 10N/160E. PER MONITORING TOOLS THE TROPICAL CONVECTION ACROSS THE INDIAN OCEAN DOES WEAKLY PROJECT ONTO A MADDEN-JULIAN OSCILLATION (MJO) WHICH IS THE FIRST ONE SINCE ABOUT APRIL. THE CLUSTERS AROUND THE DATE LINE ARE A RESPONSE TO BOUNDARY FORCING FROM SSTS OF AT LEAST 30C, AND IS A SIGNAL FROM OUR WEAK WARM ENSO. THE POINT IS WE DO HAVE TWO REGIONS OF TROPICAL CONVECTIVE FORCING THAT ARE IMPACTING THE EXTRATROPICS (WITH SUBSEQUENT FEEDBACKS), WITH THE INDIAN OCEAN DOMINATING RECENTLY (AT LEAST FOR THE TROPICAL AND SUBTROPICAL ATMOSPHERES). THE FORCING AT THE DATE LINE HAS BEEN CONTRIBUTING TO PERIODIC ENHANCEMENTS OF THE SUBTROPICAL JET (STJ) WHICH HAS BEEN HEADING INTO THE DESERT SOUTHWEST. WHERE THIS ALL GOES IS NOT CLEAR, AND ADDS UNCERTAINTY TO ANY DAYS 3-7 AND BEYOND PREDICTION, FROM A MODELING AND DIAGNOSTIC VIEWPOINT. THE CENTROID OF THE INDIAN OCEAN STORMS HAS BEEN DRIFTING EAST AT 3 DEG LONG/DAY FOR THE PAST WEEK, BUT NOW MAY BE STALLING. MY OWN FEELING IS THESE 2 REGIONS WILL PERSIST FOR AT LEAST THE NEXT 1-2 WEEKS, WITH SOME INCREASE POSSIBLE AROUND THE DATE LINE. IN THE LONGER RUN (SEASONALLY), AN IMPORTANT OBSERVATION WILL BE TO SEE WHICH AREA OF TROPICAL CONVECTIVE FORCING DOMINATES OVERALL. WILL THERE BE AN EVENTUAL CONSOLIDATION??? IT WAS THE ERUPTION OF DEEP MOIST CONVECTION ACROSS THE INDIAN OCEAN THAT SET OFF A ROSSBY WAVE ENERGY DISPERSION ACROSS THE PACIFIC RIM A WEEK AGO THAT LED TO OUR CURRENT WESTERN STATES TROUGH. INTERACTIONS AND FEEDBACKS FROM THE EXTRATROPICS (FOR STARTERS) HAVE LED TO AN ANOMALOUSLY INTENSE MID/UPPER TROPOSPHERIC ANTICYCLONE ACROSS ALASKA AND NORTHWEST CANADA WITH WIND SPEED ANOMALIES 30-40M/S. I THINK THIS LATTER FEATURE MAY LEAD TO A BLOCKING/SPLIT FLOW STRUCTURE OVER WESTERN NORTH AMERICA FOR AT LEAST THE NEXT 7-10 DAYS. WORKING WITH OTHER DYNAMICAL PROCESSES (SOME BRIEFLY DISCUSSED ABOVE), MORE SYNOPTIC-SCALE MOBILE TROUGHS AND STJS WOULD BE PROBABLE TO IMPACT THE WESTERN AND CENTRAL USA WEEKS 1-2. ONCE THE MODELS CAPTURED THE ABOVE MENTIONED ROSSBY WAVE ENERGY DISPERSION IN THEIR INITIAL CONDITIONS, AGREEMENT WAS IMPROVED. THE TROPICAL CONVECTIVE FORCING AND CIRCULATION RESPONSE-FEEDBACKS HAVE BEEN PERSISTENT ENOUGH FOR MOST MODELS TO GENERALLY AGREE ON THE SYNOPTIC EVOLUTION DISCUSSED ABOVE. HOWEVER, THERE ARE THE USUAL DIFFERENCES IN THE DETAILS (WHICH ARE NOISE). MY OWN FEELING IS TO SHIFT THE ODDS TOWARD AT LEAST 1-2 CLOSED LOWS/TROUGHS ACROSS THE SOUTHWESTERN USA FOR DAYS 3-14, FAVORING THE ECMWF DETERMINISTIC RUN AND ESRL/PSD (FORMALLY CDC) ENSEMBLE. THE ESRL/PSD CALIBRATED PROBABILITIES ALSO SUPPORT THIS FEELING. FOR THE READERS WHO ARE FAMILIAR, I THINK WE WILL BE IN A GSDM STAGE 1-2 CIRCULATION STRUCTURE THROUGH AT LEAST WEEK 2. FOR THE DAILY PREDICTIONS, THE MAIN CHANGE I MADE WAS TO ADD CHANCE POPS FOR RAIN AND THUNDERSTORMS FOR LATE THURSDAY-FRIDAY. TEMPERATURES WILL BE TRICKY BY THAT TIME. IF SKIES REMAIN CLOUDY WITH LIGHT RAIN ALL DAY, FRIDAYS MAXIMUMS MAY NOT GET OUT OF THE 50S. IN FACT, THE 1200 UTC 9/15 GFS ACTUALLY HAS AN AREA OF -1C 850MB TEMPERATURE COVERING NORTH CENTRAL NEBRASKA BY 1200 UTC 9/21. ANOTHER SURGE OF COOLER AIR LOOKS PROBABLE BY THE LATER PART OF NEXT WEEK HOWEVER, THIS APPEARS OVERDONE (AND IS A GFS MODEL BIAS). THE ECMWF HAS 8-10C VALID 0000 UTC 9/22 IN THIS SAME AREA. UNTIL LATER NEXT WEEK, AFTER A COOL START FOR MINIMUM TEMPERATURES MONDAY AND TUESDAY, A WARMING TREND TO AT LEAST NEAR NORMAL LOOKS GOOD. PREVIOUS SHIFTS ALREADY REFLECT THIS NOTION IN THE GRIDS. THE LOCAL 8-10 DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH TEMPERATURES AND PRECIPITATION SINCE THE CWA MAY BE IN BETWEEN SYNOPTIC SYSTEMS. HOWEVER, I WOULD SERIOUSLY CONSIDER BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION IF I WERE DOING A WEEK TWO PREDICTION FOR THIS CWA(WHICH IS SUPPORTED BY THE ESRL/PSD CALIBRATED PROBABILITIES). && .PRELIMINARY POINT TEMPS/POPS... DDC 65 92 55 75 / 30 0 20 0 GCK 65 89 52 74 / 10 0 0 0 EHA 63 87 51 76 / 0 0 0 0 LBL 64 90 53 75 / 10 0 0 0 HYS 67 92 55 74 / 40 10 20 0 P28 71 94 62 77 / 30 10 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064- KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080- KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090. && FN12/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CDT FRI SEP 15 2006 KSZ043-044-061>063-074>076-084-085-161000- FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-STANTON- STEVENS- 421 AM CDT (321 AM MDT) FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ030-031-045-046-064-065-077>079-086-161000- EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-NESS-PAWNEE-RUSH-SEWARD-TREGO- 421 AM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER SPOTTERS MAY BE NEEDED AFTER 5 PM. KSZ066-080-081-087>090-161000- BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-STAFFORD- 421 AM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH MIDNIGHT. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND POSSIBLY EVEN TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER SPOTTERS MAY BE NEEDED FROM 5 PM THIS AFTERNOON THROUGH TONIGHT. FINCH
The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
15 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
This was a brief tornado that did not hit anything to cause damage.
Several 2 to 3 inch diameter tree branches were broken.
This was very brief tornado.
There was significant damage done to the house siding. Dents were made in the steel siding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534005, 5534006, 5534007, 5534008, 5534009, 5534010, 5534011, 5534012, 5534032, 5534033, 5534034, 5534035, 5534036, 5534037, 5534038, 5534039, 5534040, 5534041, 5534042.